Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 143, NWS Twin Cities, MN

August 14, 2020Dakota County, Hennepin County, Washington County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 14, 2020, 8:16 PM CDT for Dakota County, Hennepin County, Washington County, Minnesota. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2020, 8:16 PM CDT (01:16 UTC)
Expired
Aug 14, 2020, 9:00 PM CDT
In force
44 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dakota County, MN, Hennepin County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 42 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 8:17 PM CDTTSTM WND GST 642 E Richfield, MNASOS STATION KMSP MINNEAPOLIS-ST. PAUL AP.
Aug 14, 8:27 PM CDTHAIL 12 Ene Richfield, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 5:38 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 412 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

749 
WUUS53 KMPX 150116
SVRMPX
MNC037-053-163-150200-
/O.NEW.KMPX.SV.W.0143.200815T0116Z-200815T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
816 PM CDT Fri Aug 14 2020

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hennepin County in east central Minnesota...
  Northern Dakota County in east central Minnesota...
  Southern Washington County in east central Minnesota...

* Until 900 PM CDT.

* At 816 PM CDT, a severe thunderstorm was located over MSP
  International Airport, or near St. Paul, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Rosemount around 820 PM CDT.
  St. Paul, Inver Grove Heights, South St. Paul and West St. Paul 
  around 825 PM CDT.
  Cottage Grove and St. Paul Park around 830 PM CDT.
  Woodbury and Afton around 840 PM CDT.

Other locations impacted by this severe thunderstorm include Newport,
Afton State Park, Lake St Croix Beach, South St Paul Airport, St Paul
Park, Lilydale, St Marys Point, Sunfish, Fort Snelling State Park and
Coates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4472 9333 4491 9333 4492 9320 4489 9318
      4492 9313 4492 9310 4489 9299 4493 9299
      4494 9276 4482 9277 4475 9281 4472 9275
      4468 9275
TIME...MOT...LOC 0116Z 263DEG 35KT 4488 9319 

HAIL...<.75IN
WIND...60MPH
 
$$

JRB
3 follow-up statements
515 
WWUS53 KMPX 150132
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
832 PM CDT Fri Aug 14 2020

MNC053-150141-
/O.CAN.KMPX.SV.W.0143.000000T0000Z-200815T0200Z/
Hennepin MN-
832 PM CDT Fri Aug 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENNEPIN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Minnesota...and west central Wisconsin.

LAT...LON 4472 9333 4479 9333 4481 9325 4492 9313
      4489 9299 4493 9299 4494 9276 4490 9278
      4482 9277 4475 9281 4472 9275 4468 9275
TIME...MOT...LOC 0131Z 263DEG 35KT 4490 9297 

$$

MNC037-163-150200-
/O.CON.KMPX.SV.W.0143.000000T0000Z-200815T0200Z/
Dakota MN-Washington MN-
832 PM CDT Fri Aug 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN DAKOTA AND SOUTHERN WASHINGTON COUNTIES...

At 831 PM CDT, a severe thunderstorm was located over Woodbury, or 7
miles southeast of St. Paul, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Woodbury and Afton around 840 PM CDT.

Other locations impacted by this severe thunderstorm include Newport,
Afton State Park, South St Paul Airport, St Paul Park, Lilydale,
Sunfish, Fort Snelling State Park, Coates, Sunfish Lake and South St
Paul.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4472 9333 4479 9333 4481 9325 4492 9313
      4489 9299 4493 9299 4494 9276 4490 9278
      4482 9277 4475 9281 4472 9275 4468 9275
TIME...MOT...LOC 0131Z 263DEG 35KT 4490 9297 

HAIL...<.75IN
WIND...60MPH
 
$$

CTG
346 
WWUS53 KMPX 150136
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
836 PM CDT Fri Aug 14 2020

MNC037-163-150200-
/O.CON.KMPX.SV.W.0143.000000T0000Z-200815T0200Z/
Dakota MN-Washington MN-
836 PM CDT Fri Aug 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN DAKOTA AND SOUTHERN WASHINGTON COUNTIES...

At 836 PM CDT, a severe thunderstorm was located over Woodbury, or 10
miles east of St. Paul, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Afton around 840 PM CDT.

Other locations impacted by this severe thunderstorm include Newport,
Fort Snelling State Park, Afton State Park, Sunfish Lake, South St
Paul Airport, South St Paul, Mendota, Grey Cloud Township, St Paul
Park and Lilydale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4472 9333 4479 9333 4481 9325 4492 9313
      4490 9301 4489 9299 4489 9298 4488 9302
      4488 9278 4482 9277 4475 9281 4472 9275
TIME...MOT...LOC 0136Z 263DEG 35KT 4491 9289 

HAIL...<.75IN
WIND...60MPH
 
$$

CTG
470 
WWUS53 KMPX 150157
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
857 PM CDT Fri Aug 14 2020

MNC037-163-150207-
/O.EXP.KMPX.SV.W.0143.000000T0000Z-200815T0200Z/
Dakota MN-Washington MN-
857 PM CDT Fri Aug 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DAKOTA AND SOUTHERN
WASHINGTON COUNTIES WILL EXPIRE AT 900 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Minnesota...and west central Wisconsin.

LAT...LON 4472 9333 4479 9333 4481 9325 4492 9313
      4490 9301 4489 9299 4489 9298 4488 9302
      4488 9278 4482 9277 4475 9281 4472 9275
TIME...MOT...LOC 0157Z 263DEG 35KT 4493 9263 

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 7:00 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 14, 7:00 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
700 PM CDT Fri Aug 14 2020

.SHORT TERM...(This evening through tonight) Issued at 300 PM CDT
Fri Aug 14 2020

The key messages are the risk for severe storms this afternoon
across western Minnesota, transitioning eastward during the
evening hours. The main threat for tornadoes is across western
Minnesota, where there is a tornado watch in effect. The risk
transitions to more of a wind threat this evening as storms are
expected to form a line as they move east. There is also a risk of
large hail.

Complex severe weather scenario this afternoon, with a surface low
across the Minnesota/SD/ND border and a warm front draped out
eastward ahead of it. A cold front extended to the southwest, and
this will be the main focus for surface-based convection. The warm
sector in between had residual influences from the cold pool of
the morning convection, and was characterized by southeast winds,
and low T/Td depressions. This led to fairly high storm relative
helicity values and lower cloud bases. Combine that with the
building instability, and this set the stage for the potential of
tornadic thunderstorms as indicated by the Sig/Effective Sig Tor
parameters of 3 to 6. A tornado watch is in effect until 8PM this
evening for parts of west central Minnesota.

This watch may transition to a Severe Thunderstorm watch as storms
become more widespread, develop a cold pool, and transition into a
line of storms. We'll have to see how the convection evolved over
the next few hours before making this decision.

In summary, the parameter space is favorable for organize severe
weather, including tornadoes. The one element that gives some
pause is the idea that the HiRes CAMS show low Updraft Helicity
values, and the area of instability becomes more narrow and lower
with time this evening. In other words, the potential is there,
but this is certainly not a guarantee for widespread severe
weather.

.LONG TERM...(Saturday through Friday) Issued at 300 PM CDT Fri
Aug 14 2020

There are few if any weather concerns in the extended forecast.
High pressure will build across the region in the wake if this
cold front. That will lead to clear skies with cooler temperatures
and lower humidity values. There is a small chance for some
showers across Lake Superior Saturday night, but those should be
northeast of the forecast area.

A shortwave trough in northwest flow will slide across the Upper
Midwest, but this too should pass through dry. In fact, the
region remains dry through Monday. On Tuesday another shortwave
trough will move across the region, and this could produce a
chance for showers or thunderstorms. Overall expect a fairly dry
forecast into next week, which lines up with the WPC QPF forecast
in the extended forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 700 PM CDT Fri Aug 14 2020

Did delay TEMPO groups for thunder an hour or two to account for
slightly slower than forecast timing with storms. Also added some
MVFR cigs for the first few hours in central MN where some post
frontal strato-cu has developed. Only change needed to TAFs for
Saturday was to back the winds to a bit more of a southwesterly
direction in the afternoon for MN terminals.

KMSP...Worst conditions with the line of storms looks to stay
north of MSP. Line looks to come in around 2z, with heavy rain
only lasting about 30 minutes. Rest of the TAF period looks much
calmer.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind NW 10 kts.
Mon...VFR. Wind NW 10 kts.
Tue...VFR. Wind W 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JRB
LONG TERM...JRB
AVIATION...MPG
Hazardous weather outlook, Aug 14, 12:54 PM CDT, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1254 PM CDT Fri Aug 14 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1254 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

A line of thunderstorms is expected to develop this afternoon in
western Minnesota, moving into eastern Minnesota and western
Wisconsin during the evening. Numerous severe thunderstorms are
possible with this activity. Damaging winds and very large hail
are the primary hazards, but a few tornadoes are also possible.
The severe weather threat will be greatest west of the Interstate
35 corridor in Minnesota before storms weaken in Wisconsin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will be needed this afternoon and this
evening.

jrb

In the hours before

Local storm report, Aug 14, 6:36 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
636 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     FUNNEL CLOUD     4 SSE NORWOOD/YOUNG AME 44.73N 93.89W
08/14/2020                   CARVER             MN   TRAINED SPOTTER

&&

MED
Special weather statement, Aug 14, 6:43 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
643 PM CDT Fri Aug 14 2020

MNZ049>051-150115-
Stearns-Benton-Sherburne-
643 PM CDT Fri Aug 14 2020

...MINOR FLOODING IS EXPECTED...

* Special Weather Statement for...
  Stearns County in Minnesota...
  Benton County in Minnesota...
  Sherburne County in Minnesota...

* Until 815 PM CDT.

* At 643 PM CDT, the public reported heavy rain in the area due to
  thunderstorms. Minor flooding is already occurring.

* Additional rainfall amounts up to a half inch are possible.

* Locations impacted include...
  St. Cloud, Sartell, Sauk Rapids, Waite Park, St. Joseph, Cold
  Spring, Collegeville, Rockville, Luxemburg, Pleasant Lake and St
  Augusta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.

&&

LAT...LON 4547 9410 4540 9427 4547 9446 4561 9440
      4566 9420 4563 9407 4556 9406 4553 9405

NDC
Local storm report, Aug 14, 6:46 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
646 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     FUNNEL CLOUD     2 S COLOGNE             44.74N 93.78W
08/14/2020                   CARVER             MN   TRAINED SPOTTER

&&

MED
Local storm report, Aug 14, 7:01 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
701 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     5 NW RANDALL            46.14N 94.58W
08/14/2020                   MORRISON           MN   TRAINED SPOTTER

            TRAILER OVERTURNED AND SOME ROOF DAMAGE.

&&

MED
Local storm report, Aug 14, 8:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
806 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     1 ESE ROBBINSDALE       45.02N 93.32W
08/14/2020                   HENNEPIN           MN   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWN.

&&

MED
Local storm report, Aug 14, 8:09 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
809 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             3 ENE ANOKA             45.21N 93.34W
08/14/2020  E1.00 INCH       ANOKA              MN   TRAINED SPOTTER

            HAIL SLIGHTLY LARGER THAN QUARTERS.

&&

MED

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:01 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright29 min
Aug 14, 7:11 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Nicollet, Scott, Sibley34 min
Aug 14, 7:14 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Wright31 min
Aug 14, 7:33 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin27 min
Aug 14, 7:50 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey55 min
Aug 14, 7:56 PM CDTTornado WarningMPXAnoka, Hennepin9 min
Aug 14, 8:12 PM CDTSevere Thunderstorm WarningMPXDakota, Le Sueur, Rice, Scott33 min
Aug 14, 8:13 PM CDTSevere Thunderstorm WarningMPXWashington47 min
Aug 14, 8:25 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue50 min
Aug 14, 9:01 PM CDTSevere Thunderstorm WarningMPXGoodhue44 min
Aug 14, 9:17 PM CDTSpecial Weather StatementMPXGoodhue43 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.